BACKGROUND: Most of the new fillers used for soft tissue augmentation in aesthetic dermatology are considered well tolerated, but very little data are available on their long-term tolerability, especially in patients receiving immunomodulatory therapy. OBSERVATIONS: A 48-year-old woman presented with disfiguring facial edema 10 weeks after she began antiviral therapy with peginterferon alfa-2a and ribavirin for chronic hepatitis C infection. The major affected sites had been treated 10 years before with Artecoll, a permanent filler containing polymethylmethacrylate. A treatment attempt with allopurinol was initiated while antiviral therapy was continued and was successfully completed after 6 months. Despite significant improvement, extended plastic surgery was necessary for facial reconstruction. CONCLUSIONS: The normal host response to a cosmetic filler is a weak granulomatous reaction. Interferon and other immunostimulatory medications can lead to an exacerbation of this preexisting low-grade chronic inflammation that is quite similar to interferon-triggered sarcoidosis. This potential long-term risk has medicolegal implications for informed consent and for the potential use of both permanent fillers and interferon.
No takes yet. Share an insight, caveat, or question.
Fischer et al. (2007) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: